Purpose: The anti-CCR4 mAb, mogamulizumab, offers therapeutic benefit to patients with adult T-cell leukemia-lymphoma (ATL), but skin-related adverse events (AE) such as erythema multiforme occur frequently. The purpose of this study was to determine the mechanisms by which mogamulizumab causes skin-related AEs in patients with ATL.Experimental Design: We investigated whether autoantibodies were present in patients' sera using flow cytometry to determine binding to keratinocytes and melanocytes (n = 17), and immunofluorescence analysis of tissue sections. We analyzed the IgM heavy chain repertoire in peripheral blood mononuclear cells before and after mogamulizumab or other chemotherapy by next-generation sequencing (NGS; n = 16).Results: Autoantibodies recognizing human keratinocytes or melanocytes were found in the sera of 6 of 8 patients suffering from mogamulizumab-induced erythema multiforme. In one patient, complement-dependent cytotoxicity (CDC) mediated by autoantibodies against keratinocytes or melanocytes was proportionally related to the severity of the erythema multiforme. The presence of autoantibodies in the epidermis was confirmed in all biopsy specimens of mogamulizumab-induced erythema multiforme (n = 12). Furthermore, colocalization of autoantibodies and C1q, suggesting the activation of CDC, was observed in 67% (8/12). In contrast, no autoantibody or C1q was found in ATL tumor skin lesions (n = 13). Consistent with these findings, NGS demonstrated that IgM germline genes had newly emerged and expanded, resulting in IgM repertoire skewing at the time of erythema multiforme.Conclusions: Mogamulizumab elicits autoantibodies playing an important role in skin-related AEs, possibly associated with regulatory T-cell depletion. This is the first report demonstrating the presence of skin-directed autoantibodies after mogamulizumab treatment. ©2019 American Association for Cancer Research.
Journal: Clinical cancer research